By

Sensitivity to Drug Side Effects Increased by Migraine Attack

Nine days of dizziness following four days of migraine. That’s what I’ve been up to these last two weeks.

The migraines made sense. We had rainstorms that week and I’d blown off my diet a couple times. The dizziness, however, was surprising. Wellbutrin has been to blame every time I’ve been dizzy in the last 16 months, but it didn’t make sense. I haven’t changed my dose in a few months months. I’d eaten plenty before taking it each time and hadn’t missed a dose. Maybe I accidentally took too much one day? I skipped a dose intentionally, took it at different times, took 300 mg instead of 450 mg. When the dizziness did lessen, the reprieve never lasted long. It was as if the migraine attack had made me more sensitive to Wellbutrin’s side effects.

It seemed unlikely that one migraine attack would change how I reacted to medication I’ve been on for more than a year, but my headache specialist told me he’s seen it happen with other patients. As he put it, the brain you have after a migraine attacks is not the same brain as you had before it. Any medication that acts on the central nervous system, like antidepressants, could interact with this new brain in a different way than before, causing an increase in side effects. My dose hadn’t changed, my brain had.

The changes to your brain after an attack are not permanent, so please don’t let this scare you. It’s more like a storm with high winds came through and there’s still dirt and debris in the street. The street sweeper will get to it eventually, but it may take some time. (I live in a place with haboobs and dramatic thunderstorms. You can liken it to a snowstorm if that’s more familiar.)

I’ve been taking 300 mg of Wellbutrin for the last week. Today I can look at the computer without feeling like my head is melting as if in a psychedelic video, but I still have to be careful to minimize the chance of side effects whenever I take a dose. My fingers are crossed that this part of the change to my brain lasts and that I can keep the depression at bay on this lower dose.

My naturopath/therapist believes that my depression is directly tied to migraine attacks. Since I started seeing her almost two years ago, every increase in depression has followed a long migraine attack that didn’t respond to acute medications. This fits with my headache specialist’s explanation. I haven’t waited to see if the depression abates without medication, but I wonder if it would. Not enough to find out, but I will ponder it.

My fingers are crossed that I have the internal mess from this latest storm cleaned up. Now it’s time to attend to everything I haven’t been able to attend to while weathering it. I’m going to read and approve a slew of comments now, but it will take me a while to respond to all of them.

8 Responses to Sensitivity to Drug Side Effects Increased by Migraine Attack

  1. Elizabeth says:

    Sending love and healing! Xox, E

  2. Robin Leszner says:

    Kerry,
    I am always more dizzy after a migraine attack, and I’m not on any medication at the moment. (That isn’t to say that as a migraineur I seem to exhibit almost every possible medication side effect!) My neurologist diagnosed me 9 years ago with migraine associated vertigo, following a particularly violent complicated migraine attack which left me with residual dizziness. My vestibular therapist explained that I do have some inner ear damage from the initial attack, but that each time I have a bad attack, my brain will need to “reset” to habituate again. Apparently, this kind of residual vertigo is very common in migraine sufferers (I’ve read anywhere from 15% – 40%), and becomes more prominent as we age. I had to switch careers in my late forties to cope. But it’s significantly better now that I’m through menopause. So I suggest to you that it might not be the Wellbutrin…just a thought. Yet, no matter what the reason for your suffering, I am sending you warm wishes for a quick “habituation”! Hang in there 🙂

    • Robin, thanks for the information. Dizziness and vertigo can definitely be migraine symptoms, which is something everyone with migraine should be aware of. Dizziness has always been a migraine-related problem for me, but the Wellbutrin was definitely to blame this time.

      Take care,
      Kerrie

  3. Diane Lyons says:

    I, too, suffer from dizziness and vertigo following a migraine. We have ruled out all other possibilities and, like Robin, I am not on meds that might have this as a side effect. I have come to accept that my migraines and the dizziness/vertigo are all one and the same. I was grateful, though, to have my Doctor run tests to make sure this was not associated with something other than the migraines because I would not want to overlook a symptom by attributing it to the migraine when it might be indicative of another issue.
    Hang in there, all who suffer from Migraines. They are not fun!!

    • Diane, I’m glad your doctor looked into this with you. You make a great point that there’s a risk of dismissing everything is a migraine symptom when it could be a symptom of another disorder. I’m glad you have some peace of mind.

      Take care,
      Kerrie

  4. Alice Hayes says:

    Hi Kerry
    I am a Mom of a wonderful brilliant and talented 18 year old son who suffers with Chronic Migraine. We have found your Theraspecs and he wears them religiously and it has provided significant relief. Thank you for creating Theraspecs!. Conor has also found significant relief with Dr. Buchholz diet and Migraine free cooking! Your blog and this website have been extremely helpful in supporting all the efforts to help him find relief. I write to you to thank you for all your writing and sharing of experiences. It has helped our family and of course Conor so much! I am touched by your stories and feel your pain and wish for a better day ahead for you and all others who suffer from migraine.

    Conor is applying to some very prestigious colleges for attendance in fall of 2015 and is interested in Neuroscience, Biomedical Engineering in addition to public policy. In a collaborative college environment, Conor wants to research and uncover possible solutions that provide relief to migraineurs. I do believe my son will make an impact in the world of suffering that goes on with migraine. He is passionate and brilliant despite the setbacks that migraine causes him. In his college applications, Conor included a music supplement of which he wrote a song, “Blue”. He is a gifted piano player, singer and songwriter in addition to his academic achievements and chose to share this song amongst others with the admissions department of some very selective schools. The song he wrote is about disillusionment and hope that I’m sure all migraineurs can relate to. I share it with you as I feel it may be a powerful source for inspiration for you and perhaps others who suffer from the disease. Perhaps in some way, the song will comfort you as it does me and others close to him. I have often thought it should be posted on the website to allow others to hear as it could provide a method of comfort.

    Conor has recently been named as a candidate in the 2015 United States Presidential Scholars Program. Conor’s application will include an essay partially about his migraine and his passion for study in the area for solutions. With being selected as one of 20 high school males from California out of 3.2 million high school seniors nationwide, it is one of the highest honors high school students may receive. Perhaps with his future efforts and his commitment to academic excellence, Conor can create awareness of migraine and help somehow in the funding of additional research dollars so desperately needed in the area.

    Kerry, please know I wish you many healthy days ahead. You certainly deserve it. Thank you again for all you have done for us! Please keep communicating!
    Please free to email me anytime.
    the link to the song is https://vimeo.com/110200014

    • Alice, thanks again for sharing Conor’s story. We have it ready to go up on the TheraSpecs blog soon and I’ll add him to the reader stories I’ve started to do here. I wish him all the best in his college endeavors.

      Take care,
      Kerrie

Leave a Reply

Your email address will not be published. Required fields are marked *